Texas, 2022Damaging Winds in Texas, August 17, 2022
August 17, 2022 · NWS FWD · 8 events in 6 counties and zones
A summer cold front helped to ignite thunderstorms primarily along and south of the Interstate 20 corridor on the evening of Wednesday August 17. Damaging wind gusts associated with microbursts accompanied a few of these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $426,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A summer cold front helped to ignite thunderstorms primarily along and south of the Interstate 20 corridor on the evening of Wednesday August 17. Damaging wind gusts associated with microbursts accompanied a few of these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 17, 12:56 PM CST, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 17, 12:56 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
156 PM CDT Wed Aug 17 2022
...New Long Term...
.SHORT TERM... /Issued 154 PM CDT Wed Aug 17 2022/
/Through Thursday/
A nice change of pace for North & Central Texas arrives today as a
cold front continues to progress through the region. Afternoon
highs will vary a bit more today than the previous few days, with
high temperatures along the Red River expected in the mid/upper
90s as the front knocked temperatures down a few degrees this
morning. The highly anticipated cool down won't be felt until
tomorrow, as most areas will still climb into the triple digits
today with highs mostly in the 100-103 range. A field of cumulus
has developed along and south of the Metroplex over the past
couple of hours with a few showers and storms already ongoing
across Central and East Texas. This activity will continue this
afternoon and tonight, primarily along and south of I-20. Gusty
winds, lightning, and brief heavy downpours will accompany any
stronger storm. As the boundary stalls overnight, additional lift
from the approach of a mid level shortwave will arrive and bring
another round of precipitation tonight and tomorrow morning for
North Texas. The additional showers and low level cloud cover
across North Texas should linger through midday, helping
temperatures to only climb into the mid/upper 80s tomorrow
afternoon for North Texas. As precipitation lingers further into
the daytime, convection may become more widespread before chances
shift south into Central Texas.
The stalled front will act to focus more widespread convection
during the afternoon hours Thursday across Central Texas, with
temperatures climbing into the upper 80s to mid 90s. Better
moisture in place tomorrow with PWATs exceeding 2" and warmer
temperatures across far southern Central Texas will result in a
better thermodynamic profile for gusty winds. The likelihood of
severe weather is low, although a couple of storms may become
strong to marginally severe with a threat for damaging winds.
Gordon
&&
.LONG TERM... /NEW/
/Thursday night through Mid Next Week/
The long-term forecast period features a pattern change starting
this weekend with daily rain and storm chances through at least mid-
week. Temperatures will also remain near or below average with highs
in the 80s to low 90s by next Monday continuing into mid next week.
Friday's precipitation chances will be mainly focused across Central
TX as the nearly-stationary surface boundary meanders over the
region and an upper level impulse passes by. Not everyone will see
rain during the day, so will keep PoPs between 20-50%. Winds will
slowly shift to the east/southeast during the day. With mostly clear
skies and light winds, afternoon high temperatures will climb into
the mid 90s across most locations. Isolated to scattered daytime
showers/storms are possible on Saturday, as the next shortwave digs
into the Southern Plains and southerly flow returns.
Better rain chances arrive Sunday and early next week as the upper
troughing aloft keeps sending mid-level disturbances overhead. While
long-range guidance still depicts some uncertainties with the tracks
of these shortwaves and timing of the next cold front...each run
has shown higher probabilities of beneficial wetting rainfall
across much of North and Central TX. The good news is that the
expected cloud cover and daily rain chances will keep daytime
highs (hear this) in the 80s to near 90 degrees and lows in the
upper 60s and 70s Monday through Wednesday.
Sanchez
&&
.AVIATION... /Issued 1259 PM CDT Wed Aug 17 2022/
/18Z TAFs/
D10 Concerns... Ongoing/gradual N wind shift, VCTS this afternoon
with low potential for direct impact at any sites. Morning MVFR
stratus with VCSH through midday Thursday.
A weak cold front is slowly making its way through the region shown
by a field of cumulus developing to the south around FL070. VFR
prevails at all sites currently with variable winds 5-10 kts
across the DFW Metroplex. Isolated to scattered storms are
expected to developing this afternoon along and near the surface
boundary located just south of I-20 where convection will
primarily be location. Impacts to the southern cornerposts are
anticipated, as well as the eastern DFW sites, with VCTS included
23-03Z. Northerly winds will arrive late this afternoon for the
DFW sites sustained near 5-10 kts and continue through the rest of
the period. An additional round of precipitation is expected with
VCSH and a broken MVFR stratus deck included 13-18Z. Given
ongoing trends across Oklahoma, these cigs may stick around into
the afternoon, but there is too much uncertainty to extend the
current MVFR/VCSH any longer with the current TAF. Thunder may
need to be introduced with later updates if the precipitation
lingers longer than expected across North Texas.
KACT Concerns...VCTS this afternoon and with low potential for onsite
TS, with additional round of convection expected Thursday outside
of TAF period.
An expanding cumulus field along and ahead of the front slowly
making its way through the area with isolated showers and storms
developing ahead of the boundary. Convection will remain nearby
through the afternoon at Waco with the trends being monitored for
the potential to extend VCTS past 23Z or include TSRA if coverage
expands more than currently anticipated. Convection across the
area should taper off this evening and overnight, with variable
winds generally 5 kts or less anticipated for Waco as the boundary
stalls across Central Texas. By tomorrow, north winds should
generally prevail 5-10 kts with an additional round of convection
expected past the current TAF window.
Gordon
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 75 87 74 94 76 / 40 40 10 10 5
Waco 76 93 73 95 76 / 30 50 40 40 10
Paris 71 85 67 93 70 / 50 40 5 5 5
Denton 73 88 70 95 74 / 40 40 10 10 5
McKinney 72 86 69 93 73 / 40 40 10 10 5
Dallas 76 87 74 94 77 / 40 40 20 10 5
Terrell 74 87 71 94 74 / 40 40 20 10 5
Corsicana 76 90 73 94 75 / 40 50 40 30 10
Temple 75 95 71 93 73 / 30 50 50 40 10
Mineral Wells 73 89 69 96 73 / 40 40 20 10 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 17, 11:53 AM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1253 PM CDT Wed Aug 17 2022
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181315-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1253 PM CDT Wed Aug 17 2022
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...This Afternoon and Tonight.
Isolated to scattered thunderstorms return to the region this
afternoon and continue tonight. Gusty winds, lightning, and brief
heavy rain will accompany the stronger storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Daily thunderstorm chances will continue into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 17, 2:19 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
319 PM CDT Wed Aug 17 2022
TXZ146-172045-
Navarro TX-
319 PM CDT Wed Aug 17 2022
...A strong thunderstorm will impact portions of east central Navarro
County through 345 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kerens, or 14 miles south of Gun Barrel City. This storm was nearly
stationary.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kerens, Trinidad, Mildred, Eureka, Goodlow and Powell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3207 9607 3204 9607 3198 9625 3205 9635
3217 9638 3221 9620 3220 9618 3222 9615
3218 9618 3216 9617 3215 9613 3216 9612
3215 9610 3210 9612 3208 9611 3208 9606
TIME...MOT...LOC 2019Z 336DEG 2KT 3212 9621
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
StalleySpecial weather statement, Aug 17, 3:46 PM CST, 1 minute before
Special Weather Statement
National Weather Service Fort Worth TX
446 PM CDT Wed Aug 17 2022
TXZ144-172215-
Bosque TX-
446 PM CDT Wed Aug 17 2022
...A strong thunderstorm will impact portions of central Bosque
County through 515 PM CDT...
At 445 PM CDT, Doppler radar was tracking a strong thunderstorm over
Meridian State Park, or 10 miles northwest of Clifton, moving
southeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clifton, Meridian and Meridian State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3202 9767 3198 9749 3186 9742 3176 9749
3167 9766 3169 9768 3171 9769 3171 9770
3187 9784
TIME...MOT...LOC 2145Z 311DEG 9KT 3189 9771
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
StalleyThunderstorm Wind, McLennan
- When
- August 17, 3:47 PM CST
- Where
- McLennan County, 1.56 mi SW of McGregor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 31.415, -97.440
Video footage at the SpaceX facility captured a microburst with objects flying in the wind, and a tree was broken nearby.
Thunderstorm Wind, Bosque
- When
- August 17, 4:00 PM CST
- Where
- Bosque County, 3.7 mi WSW of Meridian
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 31.890, -97.703
Downburst thunderstorm winds damaged several trees and dislodged a dock on the lake at Meridian State Park. Several large, healthy tree branches were broken and entire trees were knocked down.
Thunderstorm Wind, Limestone
- When
- August 17, 4:12 PM CST
- Where
- Limestone County, 1.36 mi WSW of Gude
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.760, -96.470
Fire and rescue reported an 18 wheeler box trailer flipped on Highway 14 near the intersection of CR 983. Large tree branches were also reported blown down.
Thunderstorm Wind, McLennan
- When
- August 17, 5:00 PM CST
- Where
- McLennan County, 0.59 mi E of West
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 31.800, -97.090
Broadcast media reported that a large tree was uprooted and a small shed was overturned in the city of West along Reagan Street.
Thunderstorm Wind, Hood
- When
- August 17, 5:12 PM CST
- Where
- Hood County, 1.36 mi WSW of Tolar
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 32.390, -97.920
A trained spotter reported that large trees and tree limbs were snapped, and several large trees were uprooted in Tolar, TX. Damage to homes, a school building, and the post office were also reported.
Thunderstorm Wind, Ellis
- When
- August 17, 6:55 PM CST
- Where
- Ellis County, 2.23 mi SW of Bristol
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Storm Chaser
- Coordinates
- 32.450, -96.630
A storm chaser reported damage to a wooden patio structure, and to the retractable door of a metal outbuilding in Palmer, TX.
Thunderstorm Wind, Ellis
- When
- August 17, 7:00 PM CST
- Where
- Ellis County, 3.65 mi SSE of Mountain Peak
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 32.370, -97.000
A public report indicated downed trees and damage to some trailer homes on Curtis Ray Drive in Midlothian, TX.
Thunderstorm Wind, Palo Pinto
- When
- August 17, 8:15 PM CST
- Where
- Palo Pinto County, 4.19 mi S of Brazos
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Social Media
- Coordinates
- 32.610, -98.110
A social media report indicated that an 18 wheeler was rolled over at a truck stop, and that a nearby fireworks stand was blown over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oregon, August 17 to 31, 20221 death · 1 event
- Flash Flooding in New Mexico, August 17, 2022$125,000 · 2 events
- Flash Flooding and Damaging Wind in Arizona, August 17 to 19, 2022$28,000 · 50 kt wind · 12 events
- Flash Flooding and Dust Storm in Arizona, August 17, 2022$21,000 · 61 kt wind · 13 events
- Heat in Texas, August 17, 202211 events
- Heat in Oregon, August 17 to 18, 202211 events
- Damaging Winds and Heavy Rain in Florida, August 17, 202252 kt wind · 10 events
- Lightning Strike in New York, August 17, 20221 injured · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 17, 20226 events
- Heat in Washington, August 17 to 18, 20226 events
- Flash Flooding in Arizona, August 17, 20225 events
- Hail and Damaging Winds in Texas, August 17, 20221.75 in hail · 5 events